Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 41, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Dec 20, 2020, 3:11 AM MST for 14 counties in North Dakota. It took effect at Dec 20, 2020, 11:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2020, 3:11 AM MST (10:11 UTC)
- In effect from
- Dec 20, 2020, 11:00 AM MST
- Expired
- Dec 20, 2020, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2145 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430 WWUS73 KBIS 201011 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 411 AM CST Sun Dec 20 2020 NDZ001-009-017>020-031>034-040>045-201815- /O.NEW.KBIS.WI.Y.0041.201220T1800Z-201221T0200Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 411 AM CST Sun Dec 20 2020 /311 AM MST Sun Dec 20 2020/ ...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Areas south and west of the Missouri River, as well as Williams and Divide Counties. * WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
5 follow-up statements
360 WWUS73 KBIS 201233 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 633 AM CST Sun Dec 20 2020 NDZ001-009-017>020-031>034-040>045-202045- /O.CON.KBIS.WI.Y.0041.201220T1800Z-201221T0200Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 633 AM CST Sun Dec 20 2020 /533 AM MST Sun Dec 20 2020/ ...WIND ADVISORY REMAINS IN EFFECT FROM NOON CST /11 AM MST/ TODAY TO 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Areas south and west of the Missouri River, as well as Williams and Divide Counties. * WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
794 WWUS73 KBIS 201538 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 938 AM CST Sun Dec 20 2020 NDZ001-009-017>020-031>034-040>045-202345- /O.CON.KBIS.WI.Y.0041.201220T1800Z-201221T0200Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 938 AM CST Sun Dec 20 2020 /838 AM MST Sun Dec 20 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest, south central and southwest North Dakota. * WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
877 WWUS73 KBIS 202135 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 335 PM CST Sun Dec 20 2020 NDZ001-009-017>020-031>034-040>045-210200- /O.CON.KBIS.WI.Y.0041.000000T0000Z-201221T0200Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 335 PM CST Sun Dec 20 2020 /235 PM MST Sun Dec 20 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of northwest, south central and southwest North Dakota. * WHEN...From noon CST /11 AM MST/ today to 8 PM CST /7 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
151 WWUS73 KBIS 202236 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 436 PM CST Sun Dec 20 2020 NDZ001-009-017>020-031>034-040>045-210200- /O.CON.KBIS.WI.Y.0041.000000T0000Z-201221T0200Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 436 PM CST Sun Dec 20 2020 /336 PM MST Sun Dec 20 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West to northwest winds around 30 mph with gusts around 55 mph. The gustiest winds are expected in the vicinity of light rain showers. * WHERE...Much of western and parts of south central North Dakota, including Crosby, Williston, Dickinson, Bowman, Hettinger, Beulah, New Salem, and Ft. Yates. * WHEN...Until 8 PM CST /7 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
157 WWUS73 KBIS 210152 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 752 PM CST Sun Dec 20 2020 NDZ001-009-017>020-031>034-040>045-210300- /O.EXP.KBIS.WI.Y.0041.000000T0000Z-201221T0200Z/ Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Crosby, Williston, Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 752 PM CST Sun Dec 20 2020 /652 PM MST Sun Dec 20 2020/ ...WIND ADVISORY WILL EXPIRE AT 8 PM CST /7 PM MST/ THIS EVENING... Winds have diminished below advisory criteria. Therefore, the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Dec 19, 11:55 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 19, 11:55 PM MST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1255 AM CST Sun Dec 20 2020 .UPDATE... Issued at 1255 AM CST Sun Dec 20 2020 For this update, the latest observational and model trends were blended into the forecast through Sunday night. This resulted in an increase in forecast snow accumulations for the Turtle Mountains region, which could now see 1 to 3 inches of snow Sunday morning through Sunday night. The reason for this increase was orographic lift in tangent with wrap-around snow that is now forecast to last through Sunday night as the cold front sneaks across the Canadian border. The more pressing concern though is winds Sunday afternoon across western and into south central North Dakota. Model consensus is solidly in the 40-50 kt range for gusts being mixed down to the surface, with a few higher outliers. It appears a Wind Advisory will be needed, with a final decision to come with the next full forecast package update in a few hours. UPDATE Issued at 1017 PM CST Sat Dec 19 2020 For late evening update main change needed was to adjust cloud cover a bit to address some low clouds moving through north central North Dakota. UPDATE Issued at 629 PM CST Sat Dec 19 2020 Trough continues to move through the area, with winds becoming gusty in its wake. Main change for early evening update was to address the timing of this feature. && .SHORT TERM...(This evening through Sunday) Issued at 213 PM CST Sat Dec 19 2020 Currently, surface low pressure is located over southwest Manitoba with a surface trough/wind shift pushing through western ND. Winds have been behaving in the west this afternoon with highest gusts mainly in the 35 to 40 mph and an occasional gust of 40 to 45 mph. We could still see some near advisory gusts through the remainder of the afternoon, but the timing will not be long enough for considering an advisory at this time. Winds will drop off a little around 00Z but will remain breezy through the night. Band of mid and high level clouds currently over western into central ND will track across the forecast area this evening, with clear to partly cloudy skies thereafter. Lows should bottom out in the teens east to lower 20s west. On Sunday, another clipper system will drop southeast through Saskatchewan and into southwest MB/northeast ND by 00 UTC Mon. With the farther south track, this wave will produce a swath of light precipitation from north central through east central ND. We could see around an inch of accumulation around the Turtle Mountains and points east into northeast ND. There may be some locally higher amounts up to 2 inches right around the Turtle Mountains. Snow amounts will diminish quickly for areas west and south of the Turtle Mountains. Areas from Bowbells and Mohall, south and eat to Rugby and Harvey could maybe see a half inch, with mainly trace amounts from Williston to Bismarck and Jamestown. although the forcing is not overly impressive, there is a brief period (Maybe a couple hours) Sunday afternoon when the strongest forcing lines up well with the dendritic growth zone. The problem is that we will be warm enough that snow ratios are mainly 10 to 1 or less. Thus current snow amounts around an inch to 1.5 inches around the Turtle Mountains look reasonable. Back to the west, most of western and south central will see little more than a passing flurry or snow shower on Sunday. However, there will once again be a period of strong winds Sunday afternoon. This time it looks like the strongest winds aloft will be south and west of Lake Sakakawea and the Missouri River. 40-50 knot winds along with another pressure fall/rise couplet will provide the potential for Advisory criteria winds once again. There is not as much cold advection Sunday but lapse rates may be a little steeper than today and line up better with strongest winds aloft. Will hold of on any issuance at this time and let later shifts re-evaluate. .LONG TERM...(Sunday night through Saturday) Issued at 213 PM CST Sat Dec 19 2020 Exiting System Sunday night may produce some blowing snow. Another clipper will bring a bout of snow and wind Tuesday night into Wednesday morning. As the aforementioned surface low in the Short term drops into northern Minnesota Sunday night a brief but strong northwest flow will remain over eastern North Dakota. There may be some patchy blowing snow lingering through the night around the Turtle Mountains. The next potential weather impact will be Tuesday night into Wednesday morning. Models continue to depict a strong S/WV trough moving into the Pacific Northwest Monday night, then quickly racing east across the Rockies and into the Great Plains Tuesday/Tuesday night. Ensemble runs of the GFS/EC continue to indicate a more north solution, bringing a higher chance of measurable QPF across far northern ND and northern MN and far southern Canada. The deterministic EC hold is in agreement with the ensemble. The deterministic GFS and CMC both show a little more qpf dragging a little farther south. There is some split energy within this developing trough with the strongest energy remaining over Canada, and dropping into the central/southern Rockies. I wouldn't be surprised to eventually see some better precipitation chances over southwest and south central ND as we head into this event. The question is, will it result in any significant impacts. What remains uncertain and is now looking like more of an impact for our area, is the wrap-around snow that will likely follow in the wake of the wave Tuesday night, specifically placement and amounts. Strong winds will also likely accompany any wrap-around snow Tuesday night, creating the potential for travel hazards into Wednesday morning. We continue to highlight this in social media and the HWO due to expected pre-Christmas travel. Strong CAA on Wednesday will see highs near zero northeast to the mid 20s southwest. Coupled with breezy northerly winds, sub-zero wind chills are forecast for much of the day Wed. Strong upper level ridge builds across the western CONUS Wed-Thu, and will push the Arctic air off to our east and bring milder air into the region for Christmas Eve and Christmas Day, with mainly dry conditions forecast. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1126 PM CST Sat Dec 19 2020 A clipper system will move through the area on Sunday, resulting in increasing northwest winds, particularly over western North Dakota. In addition, some rain or snow will move through the area, with the best chances over the northern portions of North Dakota. At this time, it appears the greatest visibility and ceiling restrictions will be possible at KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...TWH LONG TERM...TWH AVIATION...Hollan/JJS
Hazardous weather outlook, Dec 19, 11:56 PM MST, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1256 AM CST Sun Dec 20 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1256 AM CST Sun Dec 20 2020 /1156 PM MST Sat Dec 19 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather remains low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty westerly winds will be possible across much of western North Dakota during the day Sunday. Wind gusts to 45 mph will be possible, particularly over southwest North Dakota. A strong area of low pressure will move across the Northern Plains Tuesday and Wednesday. Travel impacts are possible across western and central North Dakota Tuesday night through Wednesday morning, due to the combination of gusty northerly winds and possible accumulating snowfall. Those planning travel across west and central North Dakota Tuesday night and Wednesday morning should keep up to date on the latest weather forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.